Side Effects of Our Meds

My problem with some of my meds is that the side effects include dizziness. I started BP medication many years ago to provide protection for my kidneys, even though I did not have high BP. A few years later, my BP was rather high, so my doctor gave me a much higher dosage. Then I started having dizziness, really bad. I was falling down in the morning on some days. I started taking half doses of that med a month before my next appointment, and I did not fall down anymore. The doctor wrote a new prescription, and my BP was okay.
There is still dizziness, and that is very aggravating. I have two other meds that have ‘DIZZINESS’ in big letters written on the container. I cut the dosage for hydrochlorizide in half, and my liquid retention problem is still good. There is still dizziness, but not as bad.
I also started having aching muscles and a lot of fatigue when I started my cholesterol med (a statin). It reduced my overall cholesterol from 280+ to 130+ so I have not cut that dosage, but maybe I should. Maybe an over all of 180-200 would be okay, if it gave me more energy and less aching?
Do you have side effects with your meds? Did you request a reduced dosage, or an alternate med? Some people completely stop certain meds if the side effects are worse than the protection provided.

I haven’t taken any of those categories of meds; however, when first Dx’d, every “Type2” med my doc prescribed gave me serious and intolerable side-effects. That ended when I started taking insulin (though, of course, withthe “side-effect” of weight gain). My cholesterol has been ‘OK’ - though higher than they typically like for a PWD; however, since a non-D would not take anything for this level and with my history of side-effects, my docs have not advised any meds for that. My BP has been OK, so far.

My father was on both BP meds and statins; however, due to the side-effects he experienced, he just stopped taking any of those meds. I suppose at his age, who’s going to argue with him?

1 Like

http://www.agingbraincare.org/uploads/products/ACB_scale_-_legal_size.pdf

it’s surprising just how many drugs have anti-cholinergic properties. if i need any of those drugs, i am going to ask my doctor and research on my own similar drugs that do not have anti-cholinergic properties.

1 Like

Richard, here are my thoughts, which may or may not be relevant to you.

  1. Us older folks can often have therapeutic effects from smaller doses than younger folks.

  2. I was on Triamterene 75/35 for years until my Endo told me he thought it was causing dehydration in me. I now take 50/25 and could probably go lower. Important to drink fluids and walk when on diuretics. I take a statin dose that many would say is way too low but it works well enough for me.

  3. I would ask your dr to review all dizziness causing meds and see if there is an alternate that causes less dizziness OR if a smaller dose will work as well.

  4. You can check the results of smaller doses in 6 months and adjust accordingly. That is, you and your MD can do that together.

  5. Finally, you already know to get up slowly from sitting and lying positions. Take your time! And have something nearby to hold on to for that first few minutes.

I would like to know the results of working with your MD to reduce your dizziness. Good luck.

1 Like

I totally get the dizziness and aching joints problem. The dr. increased my BP medication and I was so dizzy I was scared to do the things I normally do. He later reduced this medication by half and I am doing ok. I stopped taking statins because of aching joints and because I could not walk or do any exercise with comfort. I feel 100% better now, but have not told the doctor yet so my cholesterol may be on the high side. I had been taking them for several years when I stopped, so had time to get used to these drugs.

Thanks Nellje, I have tried alternates for both BP and cholesterol, but still have the problems. I have had so many tests for dizziness, and the meds seem to be the only cause, however, my neurologist thinks I have some autonomic neuropathy (AN). A side effect of AN is a drop in BP when getting up from a seated position. He thinks I have AN, with further aggravation from the meds.

My BP meds don’t seem to affect anything except certain “special times” with significant other. If I skip them for a day no problem (jeez, never thought I’d get here ;( ). Statins are another story, at first on lower dose, no problems, then they double the dose 'just because". I started feeling like I had aged 30 years, shoulder pain, no energy, legs feeling like lead… Tried almost every one and each added one of those effects. The side effects would stop within days of getting off meds. Finally asked doc to go back to very first dose of lipitor that was keeping everything n line and no noticeable pain 10 years before. It was working although still getting shoulder pain but tolerable so I stuck with that for a couple years, then the pain got more intense, so I stopped and unfortunately the pain has stuck with me, just went for MRI on shoulder and they think there may be tendon damage/issues that I am betting came from the statin. Not taking anything for last 6 months and my chol. readings have been climbing but want to see where they plateau before getting on something else.

2 Likes

JC14, I can understand your wanting to stop the statin. I am seriously thinking about cutting my dosage in half for a few weeks. I hope the cholesterol numbers won’t change that much.

Thanks Rich, first reading without was just a bit over 200 total (216 bad chop was like 106) but 3 month later total hit 238 so not looking great. Doc is talking about the new meds that cost a small fortune and I’m hoping to stave him off until there is a little track record on them and “their” possible side effects.

http://www.tunedbody.com/heart-surgeon-declares-really-causes-heart-illness/#

food for thought. my mom quit statins because of the muscle pain. it wasn’t heart disease that got her anyway.

I’m on blood pressure medications, a diuretic as well as an SGLT drug. Sometimes when I stand up fast I feel dizzy and feel like I am ready to pass out. I also crave salt. I’ve been having 5-10 grams of salt a day for months. Yes, that is 5000-10,000 mg of salt. My sodium levels in my blood tests are fine. My endo is convinced that I crave salt because my blood pressure is too low. Sometimes it is a careful balance of the side effects of drugs against the benefits. One of my concerns is kidney stones. It tunes out kidneys stones hurt a lot more than being dizzy so I continue on my current regime. It certainly is not side effect free.

ps. An I had terrible side effects from statins. Unless I was going to die in the next week I don’t think it would be worth it to for me suffer the terrible health consequences of statins.

3 Likes

Hi Brian, I hope your cholesterol levels are good.

My LDL doesn’t make my doctors happy but I have a high HDL and low triglycerides which is all that really matters. I don’t really see high cholesterol as a serious threat to my health, certainly not as serious as blood sugar. From what I can tell cholesterol doesn’t cause heart problems, inflammation (such as from high blood sugars) cause health problems.

1 Like